Case Report Describes Patient With Psoriasis Who Developed IBD After Secukinumab

September 11, 2019

The discussion about whether existing inflammatory bowel disease (IBD) or new IBD can worsen after secukinumab therapy is not resolved, the researchers said.

A recent case report described how a man treated with secukinumab for psoriasis developed ulcerative colitis, which was successfully treated with infliximab.

The 39-year-old man had a history of severe plaque psoriasis, which began 5 years prior. He did not respond to initial therapies and was started on secukinumab, which induced remission.

Secukinumab, sold under the name Cosentyx, is an IgG monoclonal antibody that inhibits interleukin (IL)-17A; it is approved for treatment of psoriasis, psoriatic arthritis, and ankylosing spondylitis. Its label indicates that new cases of inflammatory bowel disease (IBD), or flare-ups of existing disease, can happen while taking secukinumab. The development of IBD involves a group of proinflammatory cytokines, one of them being IL-17A.

The discussion about whether IBD or new IBD can worsen after secukinumab therapy is not resolved, the researchers said.

Six months after starting secukinumab, he was evaluated for abdominal pain and bloody diarrhea. The patient initially developed suprapubic abdominal pain with associated hematochezia and tenesmus.

He further developed abdominal pain and fevers and lost almost 30 pounds of weight in 1 month. A gastroenterologist evaluation included an abdominal computed tomography (CT) scan, which showed no sign of active inflammation, but was significant for a few diverticula.

On initial colonoscopy, there was mild inflammation of the sigmoid colon. He was started on ciprofloxacin and metronidazole for suspected infectious colitis with no relief in his symptoms.

Five days later, the patient went to his local emergency department with worsening abdominal pain, fever, chills, and multiple loose bloody bowel movements per day. A repeat CT of his abdomen showed thickening of the descending and sigmoid colon. He was started on a combination antibiotic treatment of piperacillin-tazobactam, along with steroids for possible autoimmune colitis.

Flexible sigmoidoscopy showed ulceration of the splenic flexure, moderate-to-severe active colitis, ulceration at 30 cm, and active colitis in the rectum. There was no inflammation past the transverse colon. Biopsies showed a collection of neutrophils within crypt lumens and architectural distortion, including shortening of crypts and variation in the sizes and shapes of crypts.

After remaining in the hospital for an additional 10 days with no improvement in his symptoms, the patient was transferred to the authors’ institution (SUNY Upstate Medical University) for further evaluation. Lab tests there were significant for a white count of 17,000 per microliter with bandemia and an elevated c-reactive protein (CRP) of 40 mg/dL. While hospitalized, he was started on infliximab and there was a dramatic improvement with respect to abdominal pain, frequency of diarrhea, and amount of discharged blood by the time of discharge.

A follow-up colonoscopy 2 weeks later showed significant improvement as there were no deep ulcerations; biopsies taken from the sigmoid and rectal mucosa showed the distorted crypt architecture as well as neutrophilic infiltration, but they were much less pronounced than before.

Symptoms continued to improve, and the patient gained 10 pounds in 4 weeks. His psoriasis has been well controlled on apremilast.

The authors noted that in the phase 3 trial for secukinumab, of the 3430 patients taking the drug for the entire treatment period of up to 52 weeks (2725 patient-years), there were 3 cases (0.11 per 100 patient-years) of exacerbation of Crohn disease, 2 cases (0.08 per 100 patient-years) of exacerbation of ulcerative colitis, and 2 cases (0.08 per 100 patient-years) of new-onset ulcerative colitis. A 2017 review of several studies concluded that there was no increased risk of developing IBD with secukinumab.

“More research needs to be done to truly understand the exact pathogenesis of ulcerative colitis following treatment with secukinumab,” the authors wrote, adding that “it is difficult to predict the effect of cytokine blockade on IBD patients because of the unpredictability of the immune response.”

Given the various challenges, the authors suggested that clinicians should consider evaluating patients for underlying IBD before starting any IL-17 inhibitors.

Reference

Achufusi TG, Harnee PS, Rawlins SR. A rare case of new-onset ulcerative colitis following initiation of secukinumab [published online July 31, 2019]. Case Rep Med. doi: 10.1155/2019/2975631